Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Charleston, WV

June 15, 2016Lincoln County, Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2016, 2:30 PM EDT for Lincoln County, Logan County, Mingo County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 2:30 PM EDT (18:30 UTC)
Expired
Jun 15, 2016, 3:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS51 KRLX 151830
SVRRLX
WVC043-045-059-151900-
/O.NEW.KRLX.SV.W.0057.160615T1830Z-160615T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
230 PM EDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MINGO COUNTY IN SOUTHERN WEST VIRGINIA...
  SOUTHWESTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
  NORTHWESTERN LOGAN COUNTY IN SOUTHERN WEST VIRGINIA...

* UNTIL 300 PM EDT

* AT 228 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HODE...OR 12
  MILES EAST OF INEZ...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHAPMANVILLE...CHIEF LOGAN STATE...HARTS...MOUNT GAY-SHAMROCK...
  WEST LOGAN...DINGESS AND BREEDEN.

THIS INCLUDES ROUTE 119 BETWEEN MILE MARKERS 28 AND 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3796 8228 3800 8225 3806 8205 3786 8198
      3788 8234 3791 8235
TIME...MOT...LOC 1828Z 252DEG 17KT 3793 8232 

HAIL...1.00IN
WIND...60MPH
 
$$

25
1 follow-up statement
973 
WWUS51 KRLX 151849
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
249 PM EDT WED JUN 15 2016

WVC043-045-059-151900-
/O.CON.KRLX.SV.W.0057.000000T0000Z-160615T1900Z/
MINGO WV-LINCOLN WV-LOGAN WV-
249 PM EDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL MINGO...SOUTH CENTRAL LINCOLN AND NORTHWESTERN
LOGAN COUNTIES...

AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARTS...OR 13
MILES NORTHWEST OF LOGAN...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LOGAN...CHAPMANVILLE...CHIEF LOGAN STATE...HARTS...
MOUNT GAY-SHAMROCK...WEST LOGAN AND DINGESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3787 8220 3803 8215 3806 8205 3786 8198
TIME...MOT...LOC 1849Z 252DEG 17KT 3796 8220 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 10:18 AM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 10:18 AM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1018 AM EDT WED JUN 15 2016

.SYNOPSIS...
Warm front lifts northeast today. Muggy unstable air this
afternoon into Thursday night. Low pressure system/weak cold front
moves through Thursday night.Drier air Friday night into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM UPDATE...

Freshened up the POPS this morning...mainly to increase a bit with
the warm front as it tracks into N WV. Figure on this mid deck
breaking up a bit over the next few hrs with sun being realized
over S zones. It remains challenging honing in particular areas
for best convective chances this afternoon with the lack of
significant synoptic forcing. There are a few lines of shra/tsra
on the leading edge of mid level drying over W OH/N KY this
morning which will progress into NE KY/ SE OH in the early aftn
hours...though these may weaken given the lack of instability over
the area currently. Have increased POPs into likely for those
areas and carrying low chances elsewhere this afternoon. Elected
to knock down a highs a a few degrees given the delayed warming
this morning.

The NAM has been consistent on blowing up convection early this
evening upstream over IN and OH and carrying down into the area
overnight. Will be interrogating this potential over the next hr
or so.

Previous discussion below...

A frontal boundary...at 07Z stalled out across central/eastern KY
north into low pressure across the upper midwest will lift north
across the region today as low pressure shifts south and east into
the Great Lakes region...with boundary expected to be across
northern zones by this evening. Dewpoints generally in the upper 50s
to lower 60s this morning will increase to the upper 60s to lower
70s as frontal boundary lifts northward. Could be a few showers
early on this morning as frontal boundary lifts northward...with
greater activity expected by afternoon during peak heating and
evening as upper impulses affect the region in the moist...unstable
environment.

Any storms that develop today will be capable of heavy
downpours...with pw values progged to rise to close to 2 inches. A
localized water issue cannot be totally ruled out...particularly in
areas that receive repetitive downpours...but...enough
flow...generally around 20-25 kts or so...should exist that storms
will move along nicely...and the recent dry spell should help a bit
too with widespread problems. In addition...models indicating cape
values around 2000 j/kg particularly across southeast Ohio and
northeast KY zones. Shear is weak...but with the high cape
values/high moisture content of the air...could see storms with
strong wind gusts coming down to the surface...as well as the
possibility of large hail. SPC has places most of southeast Ohio and
northeast KY in a slight risk for today...with the remainder of the
CWA in a marginal.

Made no significant changes to temperatures during the period.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Leftover convection from the muggy overnight may still be around
at 12z Thursday...mainly over the mountain counties. Will try to
lower pops a bit further for mid morning to early afternoon.

Nam and Gfs continue to be slightly further south than Ecmwf on
the track southeast of the main 500 mb vort max Thursday night.
Both Gfs and Nam show 700 mb flow increases to near 50 knots
during the last afternoon on Thursday. So main risk will be
damaging wind gusts in the afternoon and evening thunderstorms
dropping southeast. We will continue that hazard in the hazardous
weather outlook. Confident in high pops for the Ckb to Ekn vcnty
for late Thursday afternoon into Thursday evening. Yet...how far
southwest do we carry the likely pops? By 00z Friday...we tried to
have the likely pop as far west as Huntington...with pops lower to
the west.

Precipitable water drops back toward 1.5 inches late Thursday...
but some areas may be wetter from the convection Wednesday and
Wednesday night. So there may be still some water concerns in
West Virginia.

Considerable clouds in the cooler ne-e flow on Friday with
lingering rain showers. Left likely pops for Friday morning over
the mountain counties.

With mid level trof moving se off the Carolina coast...Saturday
still looks high and dry.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Went with WPC Guidance with some tweaks. The period will begin
with high pressure in control. This feature will weaken and push
southeast...allowing a cold front to move into the region late.

WPC guidance looked a little cool for highs...so tweaked upwards a
degree or so each day.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR to start...with generally light surface winds to start
today. Convection will start to increase in coverage...generally
after 16Z...as a warm frontal boundary...and several upper
disturbances affect the region through the TAF period. Expect
strong gusty winds...heavy downpours...and brief ifr conditions in
vicinity of storms. Most of the convection should start to wind
down after 08Z...however...the possibility for widespread mvfr/ifr
fog and ceilings will exist.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE...Medium.

ALTERNATE SCENARIOS: Timing of development of storms and
flight restrictions may vary. Widespread fog development towards
end of the TAF period in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
EKN CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
IFR possible in storms Thursday, and lingering showers/storms and
stratus mainly in the mountains Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KTB/SL
NEAR TERM...SL/30
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Jun 15, 3:38 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT WED JUN 15 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-160745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
338 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...AND PORTIONS OF NORTHERN WEST VIRGINIA
AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY THREATS.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...WITH
DAMAGING WIND GUSTS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ008-013>020-024>040-046-047-160745-
DICKENSON-BUCHANAN-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
338 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT.

IN ADDITION...HEAVY DOWNPOURS ARE EXPECTED WITH ANY STORMS THAT
DEVELOP...CAUSING POOR DRAINAGE AND STREET FLOODING. IF
REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 15, 1:11 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED JUN 15 2016

KYZ101-103-105-OHZ086-087-WVZ005-006-151800-
BOYD-LAWRENCE-GREENUP-LAWRENCE-GALLIA-CABELL-WAYNE-
111 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENUP...
BOYD...LAWRENCE...SOUTHWESTERN GALLIA...NORTHERN WAYNE AND CENTRAL
CABELL COUNTIES...

AT 110 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR GREENUP TO ASHLAND TO
DURBIN.

MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...WAYNE...CHESAPEAKE...
PROCTORVILLE...LAKE VESUVIUS...BEECH FORK STATE PARK...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...GREENUP...DURBIN...
CENTERVILLE...BURNAUGH...FRANKLIN FURNACE AND GALLIA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 185 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 20.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3863 8288 3865 8286 3858 8284 3857 8281
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8270 3875 8266 3878 8266 3885 8255
      3884 8247 3859 8228 3828 8221 3826 8225
      3816 8266 3839 8272
TIME...MOT...LOC 1710Z 239DEG 21KT 3861 8276 3843 8265 3827 8261

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:11 PM EDTSpecial Weather StatementRLXCabell49 min
Jun 15, 1:43 PM EDTFlash Flood WarningRLXCabell62 min
Jun 15, 1:51 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne24 min
Jun 15, 2:20 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne25 min
Jun 15, 2:48 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln27 min
Jun 15, 3:08 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 15, 3:10 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming35 min
Jun 15, 4:02 PM EDTSevere Thunderstorm WarningRLXRaleigh28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.